Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 22, NWS Fort Worth, TX

April 18, 2016Johnson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Apr 18, 2016, 1:56 AM CDT for Johnson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2016, 1:56 AM CDT (06:56 UTC)
Expired
Apr 18, 2016, 5:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 22 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 4:30 AM CDTFLASH FLOODCleburne, TXJOHNSON COUNTY EMERGENCY MANAGER REPORTED THAT +30 SECONDARY ROADS CLOSED ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 154 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

158 
WGUS54 KFWD 180656
FFWFWD
TXC251-181000-
/O.NEW.KFWD.FF.W.0022.160418T0656Z-160418T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
156 AM CDT MON APR 18 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 500 AM CDT

* AT 155 AM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  HEAVY RAIN FALLING ACROSS JOHNSON COUNTY. FLASH FLOODING IS
  CONTINUING ACROSS MUCH OF THE COUNTY, WITH MANY SECONDARY ROADS
  IMPACTED BY FLOOD WATERS.  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MANSFIELD...BURLESON...CLEBURNE...KEENE...JOSHUA...ALVARADO...VENUS...
  GRANDVIEW...CROSS TIMBER...RIO VISTA AND BRIAROAKS.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA EARLY THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3255 9741 3255 9709 3226 9710 3218 9747
      3217 9748

$$

66
1 follow-up statement
151 
WGUS74 KFWD 180821
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
321 AM CDT MON APR 18 2016

TXC251-181000-
/O.CON.KFWD.FF.W.0022.000000T0000Z-160418T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON TX-
321 AM CDT MON APR 18 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
JOHNSON COUNTY...

AT 319 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE MODERATE TO
HEAVY RAIN OVER JOHNSON COUNTY. THIS RAINFALL WILL LEAD TO EXCESSIVE
WATER RUNOFF AND CAUSE FLASH FLOODING. LOW-LYING AREAS ARE MOST
VULNERABLE TO RAPIDLY RISING WATER. SOME LOW-WATER CROSSINGS MAY
FLOOD AND BECOME IMPASSABLE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MANSFIELD...BURLESON...CLEBURNE...KEENE...JOSHUA...ALVARADO...VENUS...
GRANDVIEW...CROSS TIMBER...RIO VISTA AND BRIAROAKS.

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3255 9741 3255 9709 3226 9710 3218 9747
      3217 9748

$$

66

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 12:16 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 18, 12:16 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1216 AM CDT MON APR 18 2016

.AVIATION...
/06Z TAFS/

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
OVERNIGHT AFFECTING THE AIRPORTS THROUGH 10-12Z. A BREAK IN THE
OVERALL ACTIVITY IS EXPECTED MONDAY MORNING AS A FRONT MOVES INTO
THE INTERSTATE 35 CORRIDOR BUT ADDITIONAL SCATTERED SHOWERS AND
STORMS ARE LIKELY TO OCCUR AGAIN MONDAY LATE AFTERNOON AND
EVENING. BETTER RAIN CHANCES MONDAY AFTERNOON AND EVENING ARE AT
KACT AND WILL PREVAIL -SHRA BEGINNING AT 21Z. BETTER RAIN CHANCES
IN THE METROPLEX LOOK POSSIBLE MONDAY NIGHT AND INCLUDED A VCSH
MENTION AFTER 06Z AT KDFW. MUCH OF THE RAIN AND STORM TRENDS ARE
DEPENDENT ON PRECIPITATION ACTIVITY DURING THE OVERNIGHT AND
MONDAY MORNING HOURS AND ALSO ON THE LOCATION OF THE FRONT.

WILL BRING NORTH WINDS TO ALL THE TAF SITES MONDAY MORNING BUT THE
FRONT WILL LIKELY STALL VERY NEAR THE TAF SITES. WINDS ARE
EXPECTED TO SLOWLY BECOME EASTERLY BY MONDAY NIGHT. MOSTLY MVFR
AND IFR CIGS CAN BE EXPECTED BUT CONFIDENCE IN CEILING HEIGHTS
THROUGH THE PERIOD IS LOW AND PERIODS OF VFR MAY OCCUR.

JLDUNN

&&

.UPDATE...
ONE CLUSTER OF THUNDERSTORMS CONTINUES TO SLOWLY MOVE EAST ACROSS
OUR SOUTHEASTERN COUNTIES BUT INDIVIDUAL STORMS ARE MOVING NORTH
PRODUCING HEAVY RAINFALL ACROSS THESE COUNTIES. SO FAR...FLOOD
REPORTS IN THESE AFFECTED COUNTIES ARE FAIRLY ISOLATED AS THE
INDIVIDUAL CELL MOVEMENT AND EASTWARD PROPAGATION OF THE COMPLEX
IS ENOUGH TO PREVENT CELL TRAINING. RADAR ANALYSIS AND SURFACE OBS
INDICATE A MCV IS LIKELY PRESENT OVER NAVARRO COUNTY ROTATING
NORTHEAST. HEAVY RAINFALL NEAR THIS FEATURE WILL LIKELY CONTINUE
BUT THE STORMS SHOULD END IN THE SOUTHEASTERN COUNTIES IN A FEW
HOURS.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE DEVELOPING NEAR THE COLD
FRONT WHICH IS DRAPED ACROSS OUR FAR NORTHWESTERN AND WESTERN
COUNTIES...ROUGHLY FROM BOWIE TO COMANCHE. MOST OF THE RAIN
ACTIVITY OVERNIGHT WILL BE ALONG AND EAST OF THE FRONT WITH A
CONCENTRATION OF SHOWERS AND THUNDERSTORMS ALONG AND NEAR THE
FRONT. A FEW STRONG STORMS CANNOT BE RULED OUT OVERNIGHT DUE TO
DECENT SHEAR AND LOW VALUES OF MUCAPE...BUT A SIGNIFICANT SEVERE
WEATHER EVENT IS NOT EXPECTED OVERNIGHT. FLOODING WILL BE THE MAIN
HAZARD OVERNIGHT AND LOCATIONS ALONG THE INTERSTATE 35 CORRIDOR
COULD BE AFFECTED BY FLOODING BY DAYBREAK.

JLDUNN

&&

.PREV DISCUSSION... /ISSUED 353 PM CDT SUN APR 17 2016/
A STRONG CLOSED UPPER LEVEL LOW OVER COLORADO WILL CONTINUE TO BE
THE WEATHER MAKER ACROSS THE REGION FOR THE NEXT FEW DAYS. THIS
LOW WILL ROTATE AROUND COLORADO AND WYOMING DURING THE NEXT 72
HOURS BEFORE STARTING ITS TREK EASTWARD ACROSS THE CENTRAL PLAINS
MIDWEEK. THE LOW WILL THEN OPEN UP AS IT MOVES FARTHER
EAST...MOVING INTO THE OHIO VALLEY BY FRIDAY.

A BAND OF SHOWERS AND THUNDERSTORMS HAS BEEN ALONG THE I-35
CORRIDOR MOST OF THE DAY AND HAS ONLY SLOWLY BEEN SHIFTING
EASTWARD. ADDITIONAL BANDS OF SHOWERS AND THUNDERSTORMS HAVE
FORMED DURING THE LAST FEW HOURS TO THE WEST OF THE I-35 CORRIDOR.
RAINFALL AMOUNTS OF 3 TO OVER 6 INCHES HAVE BEEN RECEIVED SO FAR.
THE HEAVIEST AMOUNTS...4 TO OVER 6 INCHES..ACROSS PARTS OF PALO
PINTO AND JACK COUNTIES DURING THE OVERNIGHT HOURS THROUGH THIS
AFTERNOON. WE WILL BE ISSUING A RAINFALL PUBLIC INFORMATION
STATEMENT 415-430 PM CDT. THE BIT OF GOOD NEWS IS THAT AN OUTFLOW
BOUNDARY HAS MOVED THROUGH ALL BUT THE EASTERN MOST COUNTIES THIS
AFTERNOON...BRINGING EAST TO NORTHEAST WINDS AND KEEPING/OR
COOLING TEMPERATURES INTO THE 60S. THIS HAS DAMPENED (PUN
INTENDED) THE SEVERE THUNDERSTORM/TORNADO THREAT ACROSS THE
FORECAST AREA FOR NOW. HEAVY RAIN WILL REMAIN THE MAIN THREAT
THROUGH TONIGHT...BUT SOME SEVERE WEATHER IS STILL POSSIBLE.

SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN MONDAY AND MONDAY NIGHT
BEFORE THE BEST LIFT SHIFTS EASTWARD BEFORE DAYBREAK TUESDAY.
HAVE LEFT THE FLASH FLOOD WATCH AS IS FOR NOW...BUT WE MAY BE ABLE
TO REMOVE PARTS OF THE WEST AFTER MONDAY MORNING. A WEAK COLD
FRONT IS EXPECTED TO MOVE THROUGH THE WEST OR NORTHWEST HALF OF
THE FORECAST AREA BY MIDDAY MONDAY BEFORE STALLING. THE THREAT OF
THE HEAVIEST RAIN SHOULD THEN SHIFT EAST OR ALONG AND EAST OF
I-35 MONDAY AFTERNOON THROUGH TUESDAY. WINDS WILL BECOME
SOUTHEASTERLY AREA WIDE TUESDAY NIGHT. DISTURBANCES MOVING THROUGH
THE UPPER LEVEL FLOW WILL ALLOW FOR SOME SCATTERED SHOWERS AND
THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY. DRY WEATHER IS THEN
EXPECTED THURSDAY NIGHT THROUGH SATURDAY. AN APPROACHING SHORTWAVE
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS BACK TO THE
REGION NEXT SUNDAY.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH    66  73  64  77  64 / 100  70  60  50  20
WACO                63  73  64  77  63 / 100  80  70  50  20
PARIS               64  69  63  72  63 / 100  70  60  70  40
DENTON              65  72  61  76  61 / 100  60  60  50  20
MCKINNEY            66  72  62  74  62 / 100  70  60  50  30
DALLAS              66  73  64  76  65 / 100  70  60  50  20
TERRELL             67  73  64  75  63 / 100  70  60  60  30
CORSICANA           64  73  66  76  65 / 100  80  70  60  30
TEMPLE              63  73  65  78  63 / 100  90  70  50  20
MINERAL WELLS       60  71  60  76  60 /  90  50  50  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&

82/82
Hazardous weather outlook, Apr 17, 5:57 PM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
557 PM CDT SUN APR 17 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181115-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
557 PM CDT SUN APR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS NORTH AND CENTRAL TEXAS THROUGH TONIGHT. HEAVY RAINFALL
AND FLASH FLOODING IS THE PRIMARY THREAT.

AN ADDITIONAL 1 TO 3 INCHES OF RAIN MAY OCCUR ACROSS THE REGION
THROUGH TONIGHT. LOCALIZED 4 TO 6 INCH AMOUNTS WILL BE POSSIBLE
ACROSS AREAS SOUTHEAST OF A LAMPSAS TO ATHENS LINE.

SOME SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY SOUTH OF A LAMPASAS
TO ATHENS LINE. DAMAGING WINDS...LARGE HAIL AND EVEN A BRIEF
TORNADO WILL BE POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AND
MONDAY NIGHT. THE GREATEST AREAL COVERAGE WILL SHIFT TO THE EAST
OF I-35 TUESDAY. WITH SATURATED SOILS...ANY LOCATIONS THAT RECEIVE
HEAVY RAINFALL MONDAY AND TUESDAY WILL FACE A THREAT OF FLOODING.
A CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH THURSDAY
THOUGH THIS ACTIVITY IS NOT EXPECTED TO BE AS WIDESPREAD AS WE
HAVE SEEN RECENTLY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THIS EVENING MAINLY
SOUTH OF A LAMPASAS TO ATHENS LINE.

58

In the hours before

Local storm report, Apr 17, 8:24 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
824 PM CDT SUN APR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             KOSSE                   31.30N  96.63W
04/17/2016  E1.00 INCH       LIMESTONE          TX   TRAINED SPOTTER
Local storm report, Apr 17, 8:29 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
829 PM CDT SUN APR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HEAVY RAIN       REISEL                  31.47N  96.93W
04/17/2016  M2.25 INCH       MCLENNAN           TX   PUBLIC

            REPORT OF 2.25 INCHES BETWEEN 6 AND 815 PM. JUST OVER 7
            INCHES OF RAIN SO FAR TODAY.
Local storm report, Apr 17, 9:15 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
915 PM CDT SUN APR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     FLASH FLOOD      7 WSW MEXIA             31.64N  96.61W
04/17/2016                   LIMESTONE          TX   EMERGENCY MNGR

            5-6 INCHES OF WATER OVER THE ROADWAY AT CR 377 AND CR
            374. NEAR LAKE MEXIA

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:35 PM CDTSevere Thunderstorm WarningFWDFalls55 min
Apr 17, 8:05 PM CDTSevere Thunderstorm WarningFWDFalls, Limestone55 min
Apr 17, 9:19 PM CDTAreal Flood AdvisoryFWDNavarro3 hr
Apr 17, 9:28 PM CDTAreal Flood AdvisoryFWDFreestone3 hr
Apr 17, 9:52 PM CDTAreal Flood WarningFWDBell, Falls, Limestone, Milam6 hr
Apr 17, 10:57 PM CDTAreal Flood AdvisoryFWDAnderson, Leon3 hr
Apr 18, 1:16 AM CDTAreal Flood AdvisoryFWDBosque, Coryell, Erath, Hamilton, Hill, Hood and 4 more6 hr
Apr 18, 1:47 AM CDTAreal Flood AdvisoryFWDDallas, Ellis3 hr
Apr 18, 3:02 AM CDTRiver Flood WarningFWDCoryell24 hr
Apr 18, 3:12 AM CDTAreal Flood AdvisoryFWDHill, McLennan, Navarro3 hr
Apr 18, 4:45 AM CDTRiver Flood WarningFWDDallas14 hr
Apr 18, 5:00 AM CDTAreal Flood WarningFWDJohnson6 hr
Apr 18, 5:13 AM CDTAreal Flood AdvisoryFWDAnderson, Falls, Freestone, Henderson, Kaufman, Leon and 4 more3 hr
Apr 18, 6:57 AM CDTRiver Flood WarningFWDPalo Pinto33 hr
Apr 18, 7:19 AM CDTRiver Flood WarningFWDBosque, McLennan20 hr
Apr 18, 10:58 AM CDTRiver Flood WarningFWDEllis, Kaufman5 days

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.